My pain management doctor just prescribed Lyrica and I'm a little nervous of taking it after reading about some of the side effects. When I read that it can increase thoughts about suicide that really got my attention. My doc prescribed it for nerve pain but I'm not sure about the risk reward. In other words it may get rid of my nerve pain but then make me depressed and suicidal. NOT COOL!! Has anyone out there taken it for awhile and how did you do on it? Thanks for any advice you could give me.
i have been on neurontin for yrs..no side effects cept a bit longer sleep for the first mth..i only take it at night...they tried me on lyrica and that drug affected my sensorium..i did not tolerate it due to the slurred speech it caused and fatigue..i work full time and can not walk around like a zombie...others have had great success with lyrica when they reach the right dose..and maybe i coulda..but i gotta work and lyrica wasnt really a choice for me if it would take a mth or more to adjust//and again many do not have these side effects...so i am back on neurontin and here i will stay
lyrica is not recommended for anyone with addiction tendencies...i didnt like it so never saw a potentil for abuse..my friend has a filed day with the stuff tho...
Just wanted to say thanks man! I was already skeptical about it and now I really don't think I'm going to even start it. i have a job where I really can't afford to be walking around in a daze and slurring my speach. LOL! I wonder why it affects people with addiction tendencies? Does it give a person a euphoric feeling or something? I swear, it seems doctors these days are bad about not taking the time to really explain what the medications they're prescribing you will do to you. Plus seems like the give you medications that don't interact very well with others and this causes a whole other problem. Just my thought that's all!! take care everyone and may we all stay strong and remain as pain free as we can!!
I thought I'd add my 2 cents. Lyrica has a low incidence of addiction or drug seeking behavior. It isn't reported to have the euphoric effect in very many people, which drives the addictive response. Also, it isn't a narcotic, per se, and so, although dependence can develop to a degree, it isn't very often a problem - repeat - very often. ANY drug can be abused, however. There ARE CNS side effects, however, as it is a drug that is used for neuropathic pain, and so effects the nervous system. I had trouble with twitching, and so had to stop. I think doctors are more apt to prescribe drugs with less addictive potential for that reason only, when these drugs often have more side effects that are bothersome. For some patients, however, who are prone to abuse drugs, or become addicted, this isn't a bad tactic. For those who need pain relief without all the strange CNS side effects - not such a good tactic. Too often a drug is judged "good" or "bad" based solely on its addictive potential. Seems like a strange evaluation criteria at times.
Having said all that - try not to decide whether or not to take a medicine based on the long list of possible side effects. Every drug has them, and some have such a long list, you wonder how it ever got approved. But they are required to list any and all side effects that happened during and even after testing. Anti-depressants can cause some (especially children and teens) to have thoughts of suicide. Stomach medicines can cause nausea and stomach cramps etc., so look at the % of people taking the drug compared to the placebo, who actually had the side effect, and take that into consideration. It's your choice still, so ultimately we all have to weigh the risk/benefit ratio, as you said. I don't know what your pain is from nor how severe it is, so I can't judge. I just thought I'd let you know my experience and my opinion about it.
I have also been taking Lyrica for years for nerve pain. I have experienced no side effects at all. It does not completely take all my nerve pain away, but I would say it decreases it by about 50%. Does not seem like a drug that one could get addicted to to me but that's just me.
Have you considered trying Neurontin? I took it for years prior to Lyrica but found Lyrica worked just a little better for me. They also use it to help with Fibromyalgia pain.
I tried Lyrica but was unable to take it due to some of the side effects. I never felt suicidal at all, it blurred my vision to the point that I couldn't see. That was too much and I stopped taking it. It did help some with the overall pain of Fibromyalgia but the blindness was terrifying.
If I decided what medications I'd take based on possible side effects, I'm not sure I'd ever take anything. I'm not trying to lesson your concerns or say they aren't valid I'm just saying that all medications have possible side effects that don't happen to everyone all the time. It is by law that they have to list everything possible that has ever happened to anyone on the medication regardless of their past history even if it was only one or two people out of hundreds.
Personally, when I was deciding on whether to take lyrica my doctor made the desicion for me by telling me Cymbalta was better for my Fybromyalgia and that he never liked lyrica for his patients. That is only one Doctors opinion though. Your doctor wouldn't prescribe it if he/she didn't think it would help you so you have to weigh the pro's and con's and unfortunaltey you already have a bias against the medicine so It might be a waste of time and money to try it if you already think it will fail and cause you to get sicker.
Other people have posted great alternatives that you can discuss with your doctor. I wish you the best of luck and hope you find peace and a pain free life very soon.
I want to thank all of you for your advice and input about my Lyrica decision. I think I will talk with my doctor again about the side effects and way my options. I do know that waking up every night with my leg on fire and not being able to walk without severely limping is getting old real fast so I may end up trying it anyway. It's funny how pain will make you do almost anything to get rid of it. Thanks again everyone!! I will let ya all know how it turns out. I hope all of you find freedom from your pain and suffering. Hang in there because people like us are there with ya!!
I have been taking lyrica for about 3 yrs now and the only side effect I have noticed is that if I skip one night and don't take it I become very I'll. I have nausea, stomach pain, can't sleep, diarhea (diarrhea), and feel very hot. Has anyone else felt like this? This sounds like withdrawals to me. I don't like it but I'm afraid not to take it invade I feel worse.
I had absolutely no suicidal thoughts on Lyrica. The only side effect that i had was slight dizziness and that went away a few days after taking it. Some people may get a little tired when first starting out. Lyrica has been an absolute God send for me. It has totally cured my burning feet, restless achy legs and helps my back some. It is a good option from taking addictive narcotics. Lyrica is not addicting but can become habit forming. The only other medication that works the same way as Lyrica is Neurontin (Gabapentin). Some say with less side effects butI guess it depends on the person.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.